Suspected anaphylaxis after intravenous administration of cefuroxime (Zinacef) in two dogs, with descriptions of arterial blood gas abnormalities over time

Hanna Leigh, Hulda Hardardottir, Gudrun Schoffmann, Ambra Panti

Research output: Contribution to journalArticlepeer-review

Abstract

Two cases of suspected anaphylaxis occurred in our hospital within 2 weeks of each other. The first, a 6-year 4-month-old Border Collie presented for thoracic wall resection. Once anaesthetised, 20mg/kg of intravenous cefuroxime (Zinacef 75mg/ml, GlaxoSmithKline UK, UK) was administered slowly for prophylactic antibiosis. Ten minutes after administration was completed – desaturation occurred alongside tachycardia, hypotension and apnoea. Chest compliance was extremely poor, with minimal chest movement. Treatment included
intermittent positive pressure ventilation, intravenous fluids, terbutaline, adrenaline and dexamethasone. The second case, a 5-year 8-month old Lhasa Apso presented for elective orthopaedic surgery. Intravenous cefuroxime (Zinacef 75mg/ml, GlaxoSmithKline UK, UK) was again administered slowly for prophylactic antibiosis; however, it is uncertain whether
the patient received the full dose of 20mg/kg. Mid administration tachycardia, tachypnoea and hypotension occurred – alongside poor chest compliance. Cefuroxime administration was stopped, the fluid line disconnected and treatment with chlorphenamine given.
Original languageEnglish
Journal Vet Record Case Reports
DOIs
Publication statusPublished - 3 Dec 2019

Keywords

  • Dogs
  • Anaesthesia
  • Antimicrobials
  • Allergy

Fingerprint Dive into the research topics of 'Suspected anaphylaxis after intravenous administration of cefuroxime (Zinacef) in two dogs, with descriptions of arterial blood gas abnormalities over time'. Together they form a unique fingerprint.

Cite this